Alert archive / Virginia / Flash Flood Warnings in 1996

Flash Flood Warning 2, NWS Wakefield, VA

June 18, 1996City of Virginia Beach, Virginia

NWS Wakefield, VA issued this flash flood warning at Jun 18, 1996, 7:10 PM EDT for City of Virginia Beach, Virginia. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 1996, 7:10 PM EDT (23:10 UTC)
Expired
Jun 18, 1996, 8:15 PM EDT
In force
65 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County City of Virginia Beach, VA

The radar

The Norfolk radar (KAKQ), 93 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 11.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 1996-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1372 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 1996-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1372 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
620 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAKQ 182310
FFWAKQ
VAC810-190015-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
710 PM EDT TUE JUN 18 1996
 
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  815 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST VIRGINIA THE INDEPENDENT CITY OF
 
   ...NORTHEASTERN VIRGINIA BEACH
 
AT 710 PM NATIONAL WEATHER SERVICE RADAR INDICATED A STATIONARY
THUNDERSTORM COMPLEX EXTENDING FROM THE WILLOUBY SPIT SECTION OF
NORFOLK TO THE VIRGINIA BEACH OCEANFRONT.
 
THIS STORM HAS HAD A HISTORY OF PRODUCING TORRENTIAL RAINS AND
DANGEROUS FLOODING OVER PORTIONS OF NORTHEAST VIRGINIA BEACH.
 
VIRGINIA BEACH EMERGENCY MANAGEMENT OFFICIALS REPORTED CARS
UNDER WATER IN THE OCEANFRONT SECTION OF THE CITY. IN ADDITION
PERSONS WERE TRAPPED IN A WATER FILLED DITCH IN THE LYNNHAVEN
SECTION OF VIRGINIA BEACH NEAR GREAT NECK ROAD.
 
THIS STORM SHOULD PRODUCE TORRENTIAL RAINS OVER THE NEXT 30 TO 60
MINUTES IN THE NORTHEASTERN PORTION OF VIRGINIA BEACH.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.
 
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT
TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE
ROADWAY.  TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT.  IT'S
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS.  CAMPERS SHOULD
AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATE2NING RAINS.
 
RUSNAK/COBB
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 2:36 PM EDT, 4 hours 34 minutes earlier.

Area forecast discussion, Jun 18, 2:36 PM EDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
235 PM EDT TUE JUN 18 1996

DISCN:
AFTN CNVTN FIRING ALG BLU RDG ATTM. MOST ACTIVITY SHUD REMAIN NR AND
ALG BDRY OVR NRN FA INTO THIS EVEN. HVY RN IS MAIN THREAT...ANY SVR
SHUD BE ISLTD. WW JUST ISSUED WELL NW OF FA. ISLTD CELLS NOW POPPING
NR SRN CHES BAY ALSO.

ONLY A QUIK LUK AT GRIDDS. ETA/NGM NOT REAL IMPRESSED BY TROP SYS MOVG
OUR WAY. AVN MUCH WETTER. MAIN THREAT WITH THIS SYS WUD BE HVY RN AND
PROB ENUF WIND TO HOIST SMALL CRAFT ADV.

AS FAR AS SENSIBLE WX...SHUD BEGIN TO SEE AFFECTS OF TD #1 WED AM AS
CLDS ADVANCE FM S TO N. MAIN PCPN SHUD BE WED AFTN INTO EARLY THU.
TROPICAL DOWNPOURS PSBL BUT FFG IS HIGH...SO IF ANYTHING JUST LOCAL
DRAINAGE PROBS.

AFT TROP SYS PULLS OUT THU...SFC FNT IN MIDWEST MVS TO OHVLY. THE FNT
LUKS TO STALL JUST N OF FA (AS THE PREV FNT DID). LUKS LIKE MORE SUMMER
WX W/HOT...HUMID CONDS THIS WKEND.

FOLLOWED AVN GUID MORE CLOSELY THIS RUN...THIS MDL SEEMS TO BE HANDLING
TROP SYS BETTER.

RIC...69/85/67/88  3544
ORF...71/83/69/86  3654
ECG...72/84/69/87  3653
SBY...70/85/68/84  5665

CULLEN

In the hours before

Special weather statement, Jun 18, 5:04 PM EDT, 2 hours 6 minutes before
VAZ048-049-182205-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
505 PM EDT TUE JUN 18 1996

AT 500 PM...WEATHER SERVICE RADAR INDICATED NUMEROUS SHOWERS AND
THUNDERSTORMS PRODUCING TORRENTIAL DOWNPOURS ACROSS WESTERN LOUISA AND
NORTHERM FLUVANNA COUNTIES. DOPPLER RADAR INDICATES THAT BETWEEN ONE TO
TWO INCHES OF RAIN WITHIN ONE HOUR IS LIKELY BETWEEN 500 AND 600 PM.
THESE STORMS WERE MOVING EAST AROUND 10 MPH.

TOWNS IN THE PATH OF THESE STORMS INCLUDE...ZION CROSS ROADS...BOSWELLS
TAVERN AND TREVILIANS IN LOUISA COUNTY.

THE HEAVY RAINFALL AND SLOW MOVEMENT OF THESE STORMS MAY RESULT IN
FLOODING OF ROAD INTERSECTIONS AND LOW-LYING AREAS.

PEOPLE ACROSS FLUVANNA AND LOUISA COUNTIES SHOULD MONITOR THE LATEST
WEATHER CONDITIONS AND IF HEAVY RAINS OR FLOODING ARE OBSERVED...BE
PREPARED TO MOVE TO HIGHER GROUND.

RUSNAK
Special weather statement, Jun 18, 7:04 PM EDT, 6 minutes before
VAZ095-098-190000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
702 PM EDT TUE JUN 18 1996

AT 700 PM NATIONAL WEATHER SERVICE RADAR INDICATED A NEARLY STATIONARY
THUNDERSTORM COMPLEX EXTENDING FROM WILLOUGHBY SPIT IN THE CITY OF
NORFOLK EASTWARD TO THE VIRGINIA BEACH OCEANFRONT.

THIS STORM SHOULD PRODUCE TORRENTIAL RAINS OVER PORTIONS OF THE OCEAN
VIEW AND AIRPORT SECTIONS OF NORFOLK....AND THE BAYSIDE...LYNNHAVEN
AND OCEANFRONT SECTIONS OF VIRGINIA BEACH OVER THE NEXT 30 TO 60
MINUTES.

THIS STORM HAS PRODUCED 2.22 INCHES OF RAIN IN 2 HOURS AT THE NORFOLK
INTERNATIONAL AIRPORT.

VIRGINIA BEACH EMERGENCY MANAGEMENT OFFICIALS REPORTED 1 FOOT OF WATER
COVERING BIRDNECK ROAD AND STREETS IN THE OCEANFRONT AREA....AND IN
THE SHORE DRIVE/DIAMOND SPRINGS ROAD AREA NEAR LITTLE CREEK AMPHIBIOUS
BASE.

MOTORISTS ARE URGED TO USE EXTREME CAUTION WHEN CROSSING WATER COVERED
ROADS AND UNDERPASSES AND ALLOW EXTRA TIME TO REACH THEIR DESTINATIONS
THIS EVENING.

RUSNAK/COBB

&

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 6:09 PM EDTSevere Thunderstorm WarningAKQCaroline51 min

Nearby

Flash Flood Warnings in Virginia, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.